Alert archive / Arkansas / Tornado Warnings in 2025

Tornado Warning 89, NWS Jackson, MS

May 20, 2025Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this tornado warning at May 20, 2025, 4:10 PM CDT for Ashley County, Chicot County, Arkansas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 4:10 PM CDT (21:10 UTC)
Expired
May 20, 2025, 4:29 PM CDT
In force
19 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Ashley County, AR, Chicot County, AR

The radar

The Little Rock radar (KLZK), 186 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:17 PM CDTTSTM WND DMG5 Nnw Snyder, ARPower line down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

047 
WFUS54 KJAN 202110
TORJAN
ARC003-017-202215-
/O.NEW.KJAN.TO.W.0089.250520T2110Z-250520T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
410 PM CDT Tue May 20 2025

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  West central Chicot County in southeastern Arkansas...
  Northeastern Ashley County in southeastern Arkansas...

* Until 515 PM CDT.

* At 410 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hamburg, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Snyder around 415 PM CDT.
  Portland around 425 PM CDT.
  Montrose around 430 PM CDT.
  Lake Village around 450 PM CDT.
  Mcmillan Corner around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3318 9187 3336 9187 3339 9127 3314 9127
TIME...MOT...LOC 2110Z 270DEG 28KT 3328 9179 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

19
1 follow-up statement
136 
WWUS54 KJAN 202129
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
429 PM CDT Tue May 20 2025

ARC003-017-202139-
/O.CAN.KJAN.TO.W.0089.000000T0000Z-250520T2215Z/
Chicot AR-Ashley AR-
429 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR WEST CENTRAL CHICOT AND NORTHEASTERN
ASHLEY COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Arkansas.

&&

LAT...LON 3318 9187 3336 9187 3339 9127 3314 9127
TIME...MOT...LOC 2127Z 270DEG 28KT 3328 9161 

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 20, 3:23 PM CDT, 47 minutes earlier.

Area forecast discussion, May 20, 3:23 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue May 20 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025

Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/

Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Tue May 20 2025

VFR conditions will prevail through the period with a gusty
southerly wind, as sustained winds will be up to 20mph and gusts
of up to 30mph. Expect periods of TSRA and VCTS this afternoon and
well into the evening as a line of storms pushes through the area with
periods of gusts of up to 60mph along the line. Early tomorrow
morning sites PIB and HBG will have possible low stratus/fog
dropping categories to IFR,conditions will begin to deteriorate
by 8Z and improve by 14Z. /KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  63  88 /  50   0   0   0
Meridian      65  86  61  90 /  60   0   0   0
Vicksburg     62  86  63  89 /  30   0   0   0
Hattiesburg   72  91  65  93 /  20   0   0   0
Natchez       64  87  64  90 /  30   0   0   0
Greenville    61  85  63  86 /  20   0   0   0
Greenwood     61  85  62  86 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/SAS20/KP

In the hours before

Local storm report, May 20, 12:10 PM CDT, 4 hours before
Preliminary Local Storm Report
National Weather Service Jackson MS
1210 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     Tstm Wnd Dmg     7 ENE Minter City       33.78N 90.18W
05/17/2025                   Leflore            MS   Local Official

            Trees down N of Philipp.

&&

CE
Local storm report, May 20, 1:29 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
129 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             2 E Forest              32.79N 91.37W
05/17/2025  M1.00 Inch       West Carroll       LA   Public

            Penny size with a few up to quarters.

&&

CE
Local storm report, May 20, 1:38 PM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
138 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tstm Wnd Dmg     1 N Transylvania        32.70N 91.18W
05/17/2025                   East Carroll       LA   Public

            Some trees damaged in the area with a few
            down on power lines.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:34 PM CDTSevere Thunderstorm WarningJANAshley56 min
May 20, 4:16 PM CDTSevere Thunderstorm WarningJANAshley74 min
May 20, 4:34 PM CDTSevere Thunderstorm WarningJANChicot71 min
May 20, 5:03 PM CDTTornado WarningJANChicot57 min

Nearby

Tornado Warnings in Arkansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.